Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 100, NWS Tulsa, OK

May 31, 2008Osage County, Oklahoma

NWS Tulsa, OK issued this tornado warning at May 31, 2008, 7:24 PM CDT for Osage County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 7:24 PM CDT (00:24 UTC)
Expired
May 31, 2008, 8:00 PM CDT
In force
36 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Osage County, OK

The radar

The Tulsa radar (KINX), 74 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 6:22 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4351 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
8.3
Supercell composite
36.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KTSA 010025
TORTSA
OKC113-010100-
/O.NEW.KTSA.TO.W.0100.080601T0024Z-080601T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
724 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 800 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A POTENTIALLY TORNADIC THUNDERSTORM WITH STRONG LOW LEVEL ROTATION 
1 MILE NORTHEAST OF PAWHUSKA...MOVING EAST AT 15 MPH. THIS IS A   
DANGEROUS STORM...A TORNADO IS COULD FORM AT ANY TIME. THIS 
DANGEROUS STORM HAS A HISTORY OF PRODUCING A TORNADO...TAKE COVER 
NOW 

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... 
PAWHUSKA...OKESA...BARNSDALL AND AVANT.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3672 9601 3646 9601 3665 9635 3674 9631
TIME...MOT...LOC 0024Z 289DEG 15KT 3667 9629

$$
2 follow-up statements
000 
WWUS54 KTSA 010041 RRA
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
740 PM CDT SAT MAY 31 2008

OKC113-010100-
/O.CON.KTSA.TO.W.0100.000000T0000Z-080601T0100Z/
OSAGE OK-
740 PM CDT SAT MAY 31 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EASTERN
OSAGE COUNTY...

AT 736 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE CIRCULATION 
OF THIS STORM WAS LOCATED NEAR NELAGONEY...MOVING SOUTHEAST AT 15 
MPH. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL ALSO 
BE POSSIBLE WITH THIS STORM...MAINLY MOVING SOUTHEAST BETWEEN OKESA 
AND BARNSDALL. 

SOME LOCATIONS NEAR THE PATH OF THIS STORM 
INCLUDE...NELAGONEY...TALLANT...BARNSDALL AND WOLCO.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3663 9601 3662 9601 3660 9601 3646 9601
      3663 9630 3669 9623 3669 9601
TIME...MOT...LOC 0040Z 300DEG 14KT 3663 9624

$$
000 
WWUS54 KTSA 010103
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
802 PM CDT SAT MAY 31 2008

OKC113-010112-
/O.EXP.KTSA.TO.W.0100.000000T0000Z-080601T0100Z/
OSAGE OK-
802 PM CDT SAT MAY 31 2008

...THE TORNADO WARNING FOR EASTERN OSAGE COUNTY EXPIRED AT 800 PM
CDT...

THE THUNDERSTORM REMAINS SEVERE...AND A SEVERE THUNDERSTORM WARNING 
REMAINS IN EFFECT FOR THIS THUNDERSTORM UNTIL 9 PM. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. 

LAT...LON 3663 9601 3662 9601 3660 9601 3646 9601
      3663 9630 3669 9623 3669 9601
TIME...MOT...LOC 0041Z 300DEG 14KT 3663 9624

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at May 31, 6:33 PM CDT, 51 minutes earlier.

Area forecast discussion, May 31, 6:33 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
633 PM CDT SAT MAY 31 2008

.DISCUSSION...
UPDATED ZONES REFLECT ADDITION OF TORNADO WATCH 407 EFFECTIVE UNTIL
06Z FOR PARTS OF NORTHEAST OKLAHOMA. OTHERWISE FORECAST LEFT PRETTY
MUCH AS IS FOR NOW. WILL MONITOR TEMP/POP TRENDS FOR POSSIBLE
MID-EVENING UPDATE.

UPDATED ZFP ALREADY SENT.
&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
Hazardous weather outlook, May 31, 6:58 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
658 PM CDT SAT MAY 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
658 PM CDT SAT MAY 31 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.
	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA LATE THIS EVENING.

DISCUSSION...
A WELL-DEFINED BOUNDARY EXISTS ACROSS FAR NORTHEAST OKLAHOMA
..EXTENDING WEST TO NEAR A SURFACE LOW IN NORTHWEST OKLAHOMA. AS OF
EARLY THIS EVENING...PARTS OF NORTHEAST OKLAHOMA WILL REMAIN
FAVORABLE FOR CONVECTIVE DEVELOPMENT INTO THE EVENING HOURS.
THUNDERSTORMS THAT DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY
OVER THE NEXT FEW HOURS WILL BE PRONE TO ORGANIZED ROTATION...AND AS
A RESULT WILL PRODUCE FUNNELS OR BRIEF TORNADO TOUCHDOWNS.

LATER THIS EVENING...ONGOING THUNDERSTORMS ARE EXPECTED TO DEVELOP
INTO A COMPLEX LATER THIS EVENING AND OVERNIGHT AS A SOUTHERLY LOW
LEVEL JET INTENSIFIES OVER THE AREA. THESE STORMS WILL THEN MOVE
ACROSS NORTHEAST OKLAHOMA LATER THIS EVENING AND INTO NORTHWEST
ARKANSAS AFTER MIDNIGHT. THE POTENTIAL EXISTS FOR MORE WIDESPREAD
SEVERE WEATHER...MAINLY IN THE FORM OF VERY LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS.

ALSO...DUE TO LOCALLY HEAVY RAINFALL OVER NORTHEAST OKLAHOMA THIS
MORNING...ANY ADDITIONAL HEAVY RAINFALL WITH THE STORM COMPLEX
TONIGHT WILL LEAD TO AN ENHANCED FLASH FLOOD THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION MAY BE NEEDED ACROSS NORTHEAST OKLAHOMA DURING THE
EVENING. ADDITIONAL WATCHES ARE POSSIBLE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE ONGOING STORM COMPLEX WILL CONTINUE TO BRING A WIND AND HAIL
THREAT TO FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS EARLY
SUNDAY...WITH OUTFLOW BOUNDARIES BRINGING A LIMITED POTENTIAL FOR
REDEVELOPMENT IN THE AFTERNOON. THE MAIN THREAT OF THUNDERSTORMS
WILL THEN SHIFT NORTH OF THE AREA EARLY NEXT WEEK.

LATEST MODEL DATA CONTINUES TO INDICATE A POTENT UPPER LEVEL SYSTEM
MOVING OUT OF THE ROCKIES AND INTO THE GREAT PLAINS IN THE THURSDAY
AND FRIDAY TIME FRAME. AT THIS TIME...ANOTHER ROUND OF SEVERE
WEATHER APPEARS LIKELY. WIND SHEAR PROFILES SUGGEST THE POSSIBILITY
OF SOME SIGNIFICANT SEVERE STORMS...CAPABLE OF PRODUCING VERY LARGE
HAIL AND LONG TRACKED TORNADOES.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ONGOING STORMS EARLY SUNDAY MORNING MAY REQUIRE SPOTTER
ACTIVATION TO CONTINUE. ALL INTERESTED PARTIES SHOULD CLOSELY
MONITOR LATER FORECASTS AND DISCUSSIONS REGARDING SEVERE WEATHER
POTENTIAL FOR LATE NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 31, 4:48 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             1 N BIGHEART            36.87N 96.23W
05/31/2008  E1.75 INCH       OSAGE              OK   PUBLIC

            AT HERD...QUARTER TO GOLFBALL SIZE HAIL.

0818 AM     TSTM WND DMG     OKESA                   36.71N 96.13W
05/31/2008                   OSAGE              OK   PUBLIC

            APPLE TREE BLOWN OVER AND OTHER TREES DAMAGED BY WIND.

0820 AM     HAIL             OKESA                   36.71N 96.13W
05/31/2008  E1.25 INCH       OSAGE              OK   PUBLIC

0820 AM     TSTM WND DMG     3 ENE OKESA             36.73N 96.08W
05/31/2008                   OSAGE              OK   PUBLIC

            ROOF BLOWN OFF TRAILER HOME.

0845 AM     HAIL             1 E LENAPAH             36.85N 95.62W
05/31/2008  E0.88 INCH       NOWATA             OK   PUBLIC

0902 AM     HAIL             10 ENE NOWATA           36.76N 95.47W
05/31/2008  E1.00 INCH       NOWATA             OK   PUBLIC

0905 AM     TSTM WND DMG     10 E NOWATA             36.70N 95.46W
05/31/2008                   NOWATA             OK   PUBLIC

            NUMEROUS BROKEN TREE LIMBS. PEA AND MARBLE SIZE HAIL.

0932 AM     HAIL             VINITA                  36.64N 95.15W
05/31/2008  E1.00 INCH       CRAIG              OK   LAW ENFORCEMENT

            NUMEROUS TREE BRANCHES BROKEN

1000 AM     HAIL             8 N LENAPAH             36.97N 95.64W
05/31/2008  E1.75 INCH       NOWATA             OK   LAW ENFORCEMENT

            IN SOUTH COFFEYVILLE...NICKEL UP TO GOLFBALL HAIL.

1035 AM     HAIL             2 N HOLLOW              36.92N 95.27W
05/31/2008  E0.75 INCH       CRAIG              OK   PUBLIC

1051 AM     TSTM WND DMG     8 WSW TULSA             36.09N 96.05W
05/31/2008                   TULSA              OK   BROADCAST MEDIA

            ROOF DAMAGE AT TOWNWEST SHOPPING CENTER NEAR 49TH WEST
            AVENUE AND I-44.

1113 AM     HAIL             LIBERTY                 35.86N 95.98W
05/31/2008  E0.88 INCH       TULSA              OK   EMERGENCY MNGR

            HAIL DESTROYED SEVERAL SECURITY LIGHTS.

1125 AM     HAIL             3 S LEONARD             35.88N 95.80W
05/31/2008  E0.75 INCH       WAGONER            OK   PUBLIC

1154 AM     TSTM WND GST     BOYNTON                 35.65N 95.66W
05/31/2008  E60.00 MPH       MUSKOGEE           OK   BROADCAST MEDIA

1154 AM     HAIL             2 N BOYNTON             35.68N 95.66W
05/31/2008  E0.88 INCH       MUSKOGEE           OK   PUBLIC

&&

SAA
Local storm report, May 31, 5:07 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     TSTM WND DMG     2 E SAPULPA             36.00N 96.08W
05/31/2008                   CREEK              OK   PUBLIC

            POWER LINES DOWNED AND TREES DAMAGED BETWEEN SAPULPA AND
            HIGHWAY 75 ALONG HIGHWAY 33. A FEW TREES BLOWN DOWN.

&&

SAA

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:26 PM CDTTornado WarningTSAOsage34 min
May 31, 7:29 PM CDTTornado WarningTSAOsage32 min
May 31, 7:59 PM CDTSevere Thunderstorm WarningTSAOsage26 min
May 31, 8:18 PM CDTSpecial Weather StatementTSAWashington57 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningTSAOsage38 min
Jun 1, 12:42 AM CDTSevere Thunderstorm WarningTSANowata, Washington37 min
Jun 1, 3:11 AM CDTSpecial Weather StatementTSACraig49 min
Jun 1, 3:26 AM CDTSevere Thunderstorm WarningTSACraig34 min
Jun 1, 3:50 AM CDTSpecial Weather StatementTSADelaware40 min
Jun 1, 4:12 AM CDTSevere Thunderstorm WarningTSADelaware48 min
Jun 1, 6:16 AM CDTSevere Thunderstorm WarningTSADelaware59 min
Jun 1, 7:07 AM CDTSevere Thunderstorm WarningTSAOsage53 min
Jun 1, 7:46 AM CDTSpecial Weather StatementTSAWashington44 min
Jun 1, 7:54 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee66 min
Jun 1, 8:09 AM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington66 min
Jun 1, 8:35 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa55 min
Jun 1, 9:15 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee45 min
Jun 1, 9:15 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee60 min
Jun 1, 9:16 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers32 min
Jun 1, 9:33 AM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Muskogee, Okmulgee, Tulsa, Wagoner51 min
Jun 1, 9:54 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Osage, Pawnee, Tulsa66 min
Jun 1, 9:56 AM CDTFlash Flood WarningTSACreek, Osage, Pawnee, Tulsa, Washington4 hr
Jun 1, 10:23 AM CDTSevere Thunderstorm WarningTSAOsage, Rogers, Tulsa, Washington67 min
Jun 1, 10:28 AM CDTSevere Thunderstorm WarningTSACherokee, Creek, McIntosh, Mayes, Muskogee, Okfuskee and 4 more77 min
Jun 1, 10:50 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Muskogee55 min
Jun 1, 10:51 AM CDTFlash Flood WarningTSAAdair, Cherokee, Craig, Delaware, Mayes, Muskogee and 4 more3 hr
Jun 1, 11:06 AM CDTSevere Thunderstorm WarningTSAMayes39 min
Jun 1, 11:31 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, LeFlore, McIntosh and 3 more59 min
Jun 1, 11:58 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Sequoyah62 min
Jun 1, 12:44 PM CDTFlash Flood WarningTSALeFlore3 hr
Jun 1, 2:22 PM CDTRiver Flood WarningTSAOttawa48 hr

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.